EconPapers    
Economics at your fingertips  
 

Have capital market anomalies worldwide attenuated in the recent era of high liquidity and trading activity?

Benjamin R. Auer and Horst Rottmann

Journal of Economics and Business, 2019, vol. 103, issue C, 79 pages

Abstract: We revisit and extend the study by Chordia, Subrahmanyam, and Tong (2014) which documents that, in recent years, increased liquidity has significantly decreased exploitable returns of capital market anomalies in the US. Using a novel international dataset of arbitrage portfolio returns for four well-known anomalies (size, value, momentum and beta) in 21 developed stock markets and more advanced statistical methodology (quantile regressions, Markov regime-switching models, panel estimation procedures), we arrive at two important findings. First, the US evidence in the above study is not fully robust. Second, while markets worldwide are characterised by positive trends in liquidity, there is no persuasive time-series and cross-sectional evidence for a negative link between anomalies in market returns and liquidity. Thus, this proxy of arbitrage activity does not appear to be a key factor in explaining the dynamics of anomalous returns.

Keywords: Capital market anomalies; Attenuation; Liquidity; Quantile regression; Markov regime-switching; Panel analysis (search for similar items in EconPapers)
JEL-codes: G14 G15 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0148619517301285
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Have Capital Market Anomalies Worldwide Attenuated in the Recent Era of High Liquidity and Trading Activity? (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jebusi:v:103:y:2019:i:c:p:61-79

DOI: 10.1016/j.jeconbus.2018.12.003

Access Statistics for this article

Journal of Economics and Business is currently edited by Emanuele Bajo and Moritz Ritter

More articles in Journal of Economics and Business from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jebusi:v:103:y:2019:i:c:p:61-79